I do know that title sounds judgmental, perhaps even harsh, but sometimes you wonder if there might not be a bevy of physicians who received their education online at the University of Phoenix, or their medical licenses by having a relative in Springfield.
Recently, I’ve been seeing some patients whose previous medical management has caused me to shake my head in disbelief. These are the “what in heaven’s name could their doctors have been thinking?” sort of patient, and though fortunately no harm had been done it took a while for these patients to recover from what I call “post-traumatic stress disorder of the healthcare system.”
All this reminded me of a new patient I saw several years ago. She’d sent me a desperate, but undeniably intriguing, email saying she’d recently been diagnosed with “acquired hypertrichosis” and that no one could figure out how to help her.
“Hypertrichosis” simply means “excessive hair growth,” but we in medicine re-name everything since apparently the key to a successful profession lies in obscure and unpronounceable vocabulary.
At any rate, she was growing hair everywhere, and it was growing rather rapidly if the dollars she was spending on electrolysis were any indicator. She told me that someone had used the term “werewolf syndrome,” but when one of her other physicians checked into it he reassured her this particular condition was exceedingly rare and usually congenital (i.e., you were born hairy).
Fedor Jeftichew, better known by his circus moniker Jo-Jo the Dog-Faced Boy, is the most famous example of congenital hypertrichosis. You can bet if my patient saw that portrait of Jo-Jo, her heart began some serious thudding in her chest.
The woman’s primary care physician agreed that she was indeed growing hair everywhere and, unable to make a diagnosis himself, referred her to an endocrinologist and a dermatologist. The endocrinologist immediately began a work-up for polycystic ovary syndrome (PCOS), a fairly common condition in which a woman’s ovaries start secreting the male hormone testosterone. PCOS can produce a different kind of excessive hair growth called hirsutism, in which hair grows as it would on a man’s body, most visibly on the upper lip and jawline.
Nevertheless, in something I refer to as automatic-pilot thinking the endocrinologist blindly pursued the PCOS route. So automatic was his thinking that even though her ovaries were normal (no cysts, as occurs in PCOS) and her testosterone level was completely normal he prescribed the drug used for PCOS, spironolactone. This drug blocks testosterone and, for women with PCOS, slows hair growth.
But she didn’t have PCOS.
The dermatologist was equally puzzled and told her there really were no more tests to run. He agreed with the endocrinologist’s approach.
Based on her email and, quite honestly, my own curiosity, I added her to one of my emergency appointment slots. Overall, she looked well, though clearly (and sensibly) she was very worried. As she related this medical history, I said, “You know, sometimes the medicines we’re prescribed have really odd side effects, including something like excessive hair growth. Tell me everything you’re taking.”
“I’m on birth control pills, the spironolactone, and Propecia.”
“Did I hear you correctly?” I asked. “Did you say Propecia?”
“Yes, my primary-care doctor prescribed it about a year ago and in fact a few months ago increased the dose.”
All about Propecia
Propecia (generic: finasteride) is one of those drugs known as a two-fer, meaning when the drug was originally released, FDA-approved for condition A, an interesting side effect began appearing that could later be marketed for condition B. You can imagine that getting double-bang for a drug’s buck is like hitting the lottery for any Big Pharma CEO, as this also allows for an extension on the patent and forestalls the plummet in profits when the drug would have otherwise become available generically.
Finasteride was originally released as Proscar, for prostate enlargement, but when men reported that their long-lost scalp hair was growing back, after some speedily performed clinical trials the FDA approved low-dose finasteride for male-pattern baldness. And despite a few annoying side effects, among them loss of libido, impotence, erectile dysfunction, and a tendency to grow breasts, desperate balding men saw Propecia as new hope (and hair) on the horizon.
Finasteride was never approved for women because it causes serious birth defects, though doctors do prescribe it off-label for women, helpfully reminding them to take their birth control pills.
Other famous two-fers you may have heard of are Prozac, Wellbutrin, and Loniten. Prozac helps some women with PMS, so after FDA approval for depression its manufacturer was allowed to sell Prozac rebranded as Sarafem for PMS. If you don’t know the ropes of drug pricing, you (or your insurance company) will pay either $10 for 100 tablets of 20-mg Prozac at Costco or $10 per tablet (!) for a seven-tablet pack of the same Prozac, except that it’s called Sarafem.
When people taking the antidepressant Wellbutrin discovered they weren’t enjoying their cigarettes, just as the drug was going generic the FDA allowed more profits by rebranding it as the quit-smoking drug Zyban.
You’re likely unfamiliar with Loniten, a rarely used medicine for severe high blood pressure. But Loniten had a cash cow of a side effect. Like Proscar/Propecia, Loniten grew hair…and you now likely know it much better as Rogaine.
But back to my hairy patient
I knew in advance the answer to my next question, “Why were you started on Propecia?” One year earlier, her scalp hair had looked thin and she was desperate. The Propecia had worked and she was grateful for it. Everything she’d read about Propecia referred to “scalp hair” and she simply never made the connection to growing hair everywhere. And, to be honest, making that connection is not her job, but rather that of the doctor who wrote the prescription in the first place.
Having the internet in your medical office is very handy. In a trice I was able to show her that roughly 5% of women prescribed Propecia do develop hypertrichosis. On the plus side, within 8 to 12 weeks of discontinuing the drug the hypertrichosis disappears. She could either stop taking the Propecia or tithe her earnings to electrolysis treatment. The choice was hers.
This is irresponsible medicine
A primary care doc prescribes a hair-growing drug and then “diagnoses” his patient with acquired hypertrichosis. She sees two separate specialists who apparently don’t even glance at her medication list (as you know, when you register in a doctor’s office you’re asked to list all the drugs you’re taking). One subjects her to unnecessary diagnostic tests and prescribes a medication for a condition she does not have. The other agrees with this approach.
I try not to be too hard on my colleagues because after decades of practice I admit I’ve missed a few diagnoses myself. But this is unconscionable. We doctors have a vast number of risky chemicals at our disposal (some of them very beneficial) and yet don’t seem smart enough to use them correctly.
Again–and again–the best advice I can give you: Take good care of yourself.
David Edelberg, MD